Nangs, bulbs, whippets and laughing gas refer to nitrous oxide (N2O), a gas that when inhaled can cause giggle fits, short euphoria, sound distortions, blurred vision and loss of coordination.
Nitrous oxide is considered a cheap and quick high, lasting anywhere from 10 seconds up to 5 minutes, extracted from small cartridges and usually consumed via a balloon. Although N2O has been around for a very long time (since 1772), we're only now coming to understand the disastrous effects of prolonged and or excessive use.
Because N2O creates a short high and cartridges are easily bought at many convenience stores and supermarkets, some people are taking big risks to keep the high going by inhaling vast amounts in one sitting or having consecutive sessions over a period of days, weeks or months.
What does N2O do to you?
Inhaling N2O causes a short-acting dissociative effect, which means that it can give you a distorted sense of self or a sense of disconnection from both yourself and your environment. In a medical setting N2O is mixed with oxygen for pain relief or sedation (mainly in dentistry and surgery).
As with any drug, people respond differently depending on factors like body size, weight and general health. Inhaling N2O is especially risky if it's being used with other drugs or excessively, over a long period of time. If you suffer from asthma, a chest infection, breathing difficulties or pulmonary hypertension, or if you're pregnant, inhaling N2O is highly dangerous.
Too many nangs
We now know that excessive use can cause a host of sometimes irreversible medical problems. Medical teams across NSW are starting to see young patients debilitated by long term effects as serious as spinal cord, brain and nerve damage. This is mainly caused by N2O's effect on inactivating vitamin B12 in the body - even if you take supplements or have a high B12 diet, N2O renders vitamin B12 inactive. Patients who suffer from the toxic effects of N2O are no longer able to walk on their own and some live with permanent numbness in their fingers and toes.
Long-term effects of excessive use:
- Vitamin B12 inactivation
- Neurological disorders – development of diseases of the brain, spine and nerves
- Anaemia - red blood cell deficiency (red blood cells are responsible for carrying oxygen around your body)
- Impaired memory and forgetfulness
- Skin hyperpigmentation
The gas may be a laugh but it can go bad very quickly when used in an unsafe way. There are a few things to be aware of when using N2O:
- N2O is highly pressurised so inhaling directly from the bulb or via a cracker (device used to release the gas from the bulb) can cause a fatal lung injury or burn your throat and lips. Be aware that an unfiltered bulb also releases metal fragments.
- Nangs are pure N2O gas, unlike in a medical setting where its mixed with oxygen, inhaling without breathing in oxygen (in a ventilated space) can make you hypoxic, this is where the flow of oxygen to your body tissues is stopped or reduced and can cause injury to the brain.
- Inhaling standing up or in an unsafe environment is highly risky. The effects of N2O are immediate and can quite literally knock you off your feet.
- There is always the risk of passing out or blackout due to a lack of oxygen or injury. If you're present when this happens to someone it's important to get help and get that person into the recovery position.
Mixing nangs with other drugs
Mixing nitrous oxide with alcohol, painkillers (particularly those containing tramadol), opioids or GHB/GBL can be dangerous. Combining nitrous with each of these can lead to memory loss, blackouts, loss of coordination, unexpected unconsciousness and therefore increased danger of choking on your own vomit or injuries from falls.
If you think you may have a problem with nangs (N2O) it may be time to have a discussion with your doctor / GP, a social worker or counsellor. If you don't feel comfortable talking to your regular doctor, free and confidential advice is available via the ADIS helpline.
For free and confidential advice give an Alcohol and Drug Information Service (ADIS) counsellor a call on 1800 250 015, they are available 24 hours, 7 days a week to provide confidential support and advice.
A joint initiative by NSW Health and St Vincent's Alcohol and Drug Information Service.
27 September 2019